Skip to content

Research at St Andrews

​Afriat's Theorem and Samuelson's 'Eternal Darkness'

Research output: Contribution to journalArticle

Open Access permissions

Open

Author(s)

Matthew Polisson, Ludovic Renou

School/Research organisations

Abstract

Suppose that we have access to a finite set of expenditure data drawn from an individual consumer, i.e., how much of each good has been purchased and at what prices. Afriat (1967) was the first to establish necessary and sufficient conditions on such a data set for rationalizability by utility maximization. In this note, we provide a new and simple proof of Afriat’s Theorem, the explicit steps of which help to more deeply understand the driving force behind one of the more curious features of the result itself, namely that a concave rationalization is without loss of generality in a classical finite data setting. Our proof stresses the importance of the non-uniqueness of a utility representation along with the finiteness of the data set in ensuring the existence of a concave utility function that rationalizes the data.
Close

Details

Original languageEnglish
Pages (from-to)36-40
JournalJournal of Mathematical Economics
Volume65
Early online date20 May 2016
DOIs
StatePublished - Aug 2016

    Research areas

  • Afriat’s Theorem, Concavity, Revealed preference, Utility maximization

Discover related content
Find related publications, people, projects and more using interactive charts.

View graph of relations

Related by author

  1. A lattice test for additive separability

    Polisson, M. 12 Feb 2018 St Andrews: University of St Andrews, 33 p.(School of Economics and Finance Discussion Paper; no. 1801)

    Research output: Working paperDiscussion paper

  2. Revealed preferences over risk and uncertainty

    Polisson, M., Quah, J. K-H. & Renou, L. 13 Sep 2017 St Andrews: University of St Andrews, 59 p.(School of Economics and Finance Discussion Paper; no. 1706)

    Research output: Working paperDiscussion paper

  3. Testing for Intertemporal Nonseparability

    Crawford, I. & Polisson, M. May 2014 In : Journal of Mathematical Economics. 52, p. 46-49

    Research output: Contribution to journalArticle

  4. Revealed Preference in a Discrete Consumption Space

    Polisson, M. & Quah, J. K-H. 2013 In : American Economic Journal: Microeconomics. 5, 1, p. 28-34

    Research output: Contribution to journalArticle

Related by journal

  1. Partial knowledge restrictions on the two-stage threshold model of choice

    Manzini, P., Mariotti, M. & Tyson, C. J. May 2016 In : Journal of Mathematical Economics. 64, p. 41-47

    Research output: Contribution to journalArticle

  2. (Hemi)Continuity of additive preference preorders

    Gerasimou, G. May 2015 In : Journal of Mathematical Economics. 58, p. 79-81

    Research output: Contribution to journalArticle

  3. Testing for Intertemporal Nonseparability

    Crawford, I. & Polisson, M. May 2014 In : Journal of Mathematical Economics. 52, p. 46-49

    Research output: Contribution to journalArticle

  4. Allocating chances of success in finite and infinite societies: The utilitarian criterion

    Mariotti, M. & Veneziani, R. Aug 2012 In : Journal of Mathematical Economics. 48, 4, p. 226-236 11 p.

    Research output: Contribution to journalArticle

ID: 249052046